MAUDE Adverse Event Report: SYNTHES ELMIRA 2.7/3.5MM VA-LCP ANTEROLATERALDISTAL TIBIA PL/10 HOLES/LEFT; PLATE,FIXATION,BONE

SYNTHES ELMIRA 2.7/3.5MM VA-LCP ANTEROLATERALDISTAL TIBIA PL/10 HOLES/LEFT; PLATE,FIXATION,BONE
Catalog Number 02.118.209
Medical Device Problem Code Crack (1135)
Health Effect - Clinical Codes Failure of Implant (1924); Impaired Healing (2378); No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).Reportedly, device was implanted approximately 3 months prior to the date of report- (b)(6) 2017.Patient code (b)(4) used to capture additional medical/surgical intervention required.Device history records review was completed for part# 02.118.209, lot# 9969903.Manufacturing location: (b)(4), manufacturing date: dec 30, 2015.A review of the device history record revealed no complaint related anomalies.The device history record shows this lot of va-lcp anterolateral distal tibia plates was processed through the normal manufacturing and inspection operations with no non-conformances or rework noted.This order met all dimensional and visual criteria at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.A review of the raw material device history record revealed this lot met all specifications at time of acceptance.No nonconforming reports were noted.The raw material met all dimensional and visual criteria at the time of release with no issues documented.The device was received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that approximately three months ago, a patient was implanted with a va-lcp distal tibia plate, five 2.7mm proximal screws and six 2.7mm distal screws to treat a distal tibia fracture.Subsequently, the patient experienced nonunion.On (b)(6) 2017 the patient underwent hardware removal, treatment with a reamer ¿ irrigator ¿ aspirator to generate bone graft and replacement of tibia hardware.During surgery, it was noted that the plate was cracked and three distal screws were broken, one at the head and two at the shaft.All hardware and broken screws were removed easily and without surgical delay.The procedure was successfully completed and patient outcome was reported as stable.An intra-operative event was also reported, which will be captured in and reported under linked complaint (b)(4).Concomitant devices reported: 2.7mm proximal screws (part# unknown, lot# unknown, quantity: 5) 2.7mm distal screws (part# unknown, lot# unknown, quantity: 3).This report is for one (1) plate.This is report 1 of 2 for (b)(4).
 
Additional Manufacturer Narrative
A product investigation was completed: this complaint is confirmed.Plate was received cracked and three (3) screws were received broken as reported.Whether this complaint can be replicated is not applicable for this complaint condition as the returned plate is already cracked and three (3) returned screws are already broken.The concomitant parts were returned without an alleged complaint condition.Upon visual inspection there is no evidence that these devices contributed to the complaint condition.A visual inspection under 5x magnification, dimensional inspection, device history record (dhr) review, complaint history review, drawing review, and risk assessment review were performed as part of this investigation.No new malfunctions were identified.The plate has a crack at the anterior edge of the variable angle section of the most distal combi-hole.The plate has been contoured and torsionally twisted (bent in multiple axis/directions) which most likely contributed to the plate cracking.The thickness of the plate at the location of the crack was measured and was within specifications.The relevant drawing was reviewed during this investigation.No product design issues or discrepancies were observed.Six broken screw fragments (3 screw heads and 3 screw shafts) were received.Part numbers were unable to be determined as the screw heads cannot be definitively matched with screw shafts.Based on dimensions/geometries, features and purple sputter coat head, it can be determined that the 3 returned screws made up of the 6 returned screw fragments are from the family of 2.7mm variable angle locking screw self-tapping, stardrive recess (part 02.211.008 through 02.211.060).A review of the device history records was unable to be performed since the lot number was unknown.The relevant drawing was reviewed during this investigation.No product design issues or discrepancies were observed.The plate has a crack at the anterior edge of the variable angle section of the most distal combi-hole.The plate has been contoured and torsionally twisted (bent in multiple axis/directions) which most likely contributed to the plate cracking.Once the plate cracked this most likely caused the tree (3) screws to break.The returned part was determined to be suitable for the intended use when employed and maintained as recommended.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
2.7/3.5MM VA-LCP ANTEROLATERALDISTAL TIBIA PL/10 HOLES/LEFT
Common Device Name
PLATE,FIXATION,BONE
Manufacturer (Section D)
SYNTHES ELMIRA
35 airport road
horseheads NY 14845
MDR Report Key6394685
Report Number3003506883-2017-10037
Device Sequence Number918572
Product Code HRS
UDI-Device Identifier10886982038449
UDI-Public(01)10886982038449(10)9969903
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K121601
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/14/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Catalogue Number02.118.209
Device Lot Number9969903
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/20/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/14/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/10/2017
Supplement Report FDA Received Date04/05/2017
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
FIVE (5) UNKNOWN 2.7MM PROXIMAL SCREWS; THREE (3) UNKNOWN 2.7MM DISTAL SCREWS
Outcome Attributed to Adverse Event Required Intervention;